Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 153, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 14, 2011, 5:46 PM MST for Pinal County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2011, 5:46 PM MST (00:46 UTC)
- Expired
- Sep 14, 2011, 6:30 PM MST
- In force
- 44 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 73 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 965 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1949 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
280 WUUS55 KTWC 150046 SVRTWC AZC021-150130- /O.NEW.KTWC.SV.W.0153.110915T0046Z-110915T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 546 PM MST WED SEP 14 2011 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 630 PM MST * AT 542 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF RED ROCK...OR 17 MILES NORTH OF MARANA...AND MOVING NORTH AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3283 11142 3280 11109 3255 11114 3258 11137 TIME...MOT...LOC 0046Z 177DEG 19KT 3268 11126 $$
1 follow-up statement
896 WWUS55 KTWC 150108 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 608 PM MST WED SEP 14 2011 AZC021-150130- /O.CON.KTWC.SV.W.0153.000000T0000Z-110915T0130Z/ PINAL AZ- 608 PM MST WED SEP 14 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR SOUTH CENTRAL PINAL COUNTY... AT 600 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR THE INTERSECTION OF FREEMAN ROAD AND HIGHWAY 79 IN CENTRAL PINAL COUNTY...OR 20 MILES SOUTHEAST OF FLORENCE...MOVING NORTH AT 25 MPH. LAT...LON 3283 11142 3280 11109 3255 11114 3258 11137 TIME...MOT...LOC 0108Z 205DEG 21KT 3281 11116 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:15 PM MST, 3 hours 31 minutes earlier.
Area forecast discussion, Sep 14, 2:15 PM MST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 215 PM MST WED SEP 14 2011 .SYNOPSIS...A LOW PRESSURE SYSTEM MOVING ACROSS NORTHWESTERN ARIZONA WILL BRING ISOLATED TO SCATTERED THUNDERSTORMS THIS EVENING. THE LOW PRESSURE SYSTEM WILL WEAKEN THURSDAY WITH THUNDERSTORMS EXPECTED TO BE CONFINED TO AREAS EAST AND SOUTH OF TUCSON. DRY CONDITIONS WILL THEN OCCUR STARTING FRIDAY AND CONTINUE INTO EARLY NEXT WEEK. && .DISCUSSION...STRONG THUNDERSTORMS MOVING NEWD ACROSS ERN PIMA/SWRN GRAHAM/WRN COCHISE COUNTIES AT THIS TIME. MEANWHILE...ISOLATED WEAKER THUNDERSTORMS WERE ELSEWHERE ACROSS SE AZ WITH THE EXCEPTION OF WRN PIMA COUNTY WHERE PRECIP-FREE CONDITIONS WERE NOTED. ENVIRONMENT INTO EARLY THIS EVENING...OR UNTIL ABOUT 8 PM MST...TO BE CONDUCIVE FOR DAMAGING WINDS...SMALL HAIL AND HEAVY RAINFALL ASSOCIATED WITH THE STRONGER TSTMS. HAVE OPTED TO INCLUDE THIS DETAIL IN THE GRIDDED DATA WEATHER FIELD AS WELL AS THE ASSOCIATED TEXT PRODUCTS ESSENTIALLY FROM TUCSON EWD/SWD. OTHERWISE...SCATTERED SHOWERS/TSTMS FROM TUCSON EWD/SWD THIS EVENING ALONG WITH A SLIGHT CHANCE OF SHOWERS/TSTMS ACROSS WRN SECTIONS. CONVECTIVE ACTIVITY TO DECREASE QUICKLY IN COVERAGE AROUND 15/05Z... 10 PM MST OR SO. WILL STILL MAINTAIN A SLIGHT CHANCE OF SHOWERS/ TSTMS LATE TONIGHT ACROSS NRN GREENLEE/GRAHAM/COCHISE COUNTIES WITH DRY CONDITIONS ELSEWHERE. STILL ENOUGH MOISTURE FOR A SLIGHT CHANCE OF AFTERNOON/EVENING SHOWERS AND TSTMS THUR EAST AND SOUTH OF TUCSON WITH DRY CONDITIONS ELSEWHERE. HAVE OPTED FOR DRY CONDITIONS ACROSS MUCH OF SE AZ FRI. HOWEVER...WILL STILL MAINTAIN A SLIGHT CHANCE OF AFTERNOON/EVENING SHOWERS AND TSTMS ACROSS THE WHITE MOUNTAINS. 14/12Z GFS/ECMWF CONTINUE TO DEPICT A MARKEDLY DRIER REGIME TO BE ACROSS THE AREA SAT-TUE. THUS...DRY CONDITIONS TO OCCUR THIS WEEKEND AND EARLY NEXT WEEK. SOMEWHAT DEEPER MOISTURE IS PROGGED TO RETURN TO MAINLY ERN SECTIONS WED. HAVE NOTED THAT THE GFS WAS MORE ROBUST WITH THE RETURN OF MOISTURE TO THE AREA VERSUS THE ECMWF. AT ANY RATE...GIVEN THE UNCERTAINTY...FOR NOW HAVE MAINTAINED DRY CONDITIONS WED WITH THE EXPECTATION FOR ANY MEASURABLE PRECIP TO REMAIN EAST OF SE AZ. HIGH TEMPS THUR-FRI TO AVERAGE ABOUT 5 DEGS F BELOW NORMAL. 1-2 DEGS F OF DAILY WARMING TO THEN OCCUR SAT-TUE. && .AVIATION...SCT TSRA/SHRA KTUS VICINITY EWD/SWD WITH ISOLD TSRA/SHRA NW OF KTUS THRU 06Z THURSDAY. ISOLD-SCT TSRA/SHRA EAST AND SOUTH OF KTUS 18Z-23Z THURSDAY WITH DRY CONDITIONS KTUS VICINITY NWWD. MVFR CIGS/VSBYS AND WIND GUSTS TO NEAR 45 KTS WITH THE STRONGER TSRA. OTHERWISE...FEW-BKN CLOUDS AT 8-12K FT AGL AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU THURSDAY AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THROUGH TONIGHT. STRONG...ERRATIC AND GUSTY WINDS WILL OCCUR WITH THE THUNDERSTORM OUTFLOWS ALONG WITH LOCALLY HEAVY RAINFALL. A DRYING TREND WILL BEGIN THURSDAY AND CONTINUE INTO EARLY NEXT WEEK. THUNDERSTORMS WILL BE LIMITED TO THE HIGHER TERRAIN EAST OF TUCSON THURSDAY AND FRIDAY...THEN DRY CONDITIONS ARE FORECAST SATURDAY THROUGH WEDNESDAY. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. BF WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 14, 8:01 AM MST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 801 AM MST WED SEP 14 2011 AZZ510>515-150615- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 801 AM MST WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT EXPECT SCATTERED THUNDERSTORMS TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL ACCOMPANY THE STRONGER THUNDERSTORMS. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS THURSDAY...AND A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS FRIDAY. DRY CONDITIONS ARE EXPECTED SATURDAY THROUGH TUESDAY. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ503>509-150615- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- 801 AM MST WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT EXPECT SCATTERED THUNDERSTORMS TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL ACCOMPANY THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS THURSDAY. THEREAFTER...DRY CONDITIONS ARE EXPECTED FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ501-502-150615- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- 801 AM MST WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DRY CONDITIONS WILL PREVAIL THURSDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Local storm report, Sep 14, 11:54 AM MST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1154 AM MST WED SEP 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HAIL CANELO 31.54N 110.51W
09/14/2011 M0.75 INCH SANTA CRUZ AZ TRAINED SPOTTER
PHX SPOTTER MAA10057 CALLED IN .75INCH HAIL... HEAVY
RAIN AND STREET FLOODING ON HIGHWAY 83 NEAR CANELO
&&
EVENT NUMBER TWC1100116
RMFLocal storm report, Sep 14, 12:40 PM MST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1240 PM MST WED SEP 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL BENSON 31.96N 110.30W
09/14/2011 E0.75 INCH COCHISE AZ LAW ENFORCEMENT
&&
EVENT NUMBER TWC1100117
KDLocal storm report, Sep 14, 3:05 PM MST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
305 PM MST WED SEP 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG 1 NNE PIMA 32.90N 109.83W
09/14/2011 GRAHAM AZ TRAINED SPOTTER
TWO TREES...ONE WITH A THREE FOOT DIAMETER TRUNK AND
ANOTHER WITH A ONE FOOT DIAMETER TRUNK WERE BLOWN DOWN.
PEA SIZE HAIL AND OVER ONE INCH OF RAINFALL WERE ALSO
REPORTED.
&&
EVENT NUMBER TWC1100118
HHLocal storm report, Sep 14, 5:17 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
517 PM MST WED SEP 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL MARANA 32.41N 111.17W
09/14/2011 E1.25 INCH PIMA AZ BROADCAST MEDIA
&&
EVENT NUMBER TWC1100119
CWRThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 6:23 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 52 min |
| Sep 14, 7:14 PM MST | Special Weather Statement | TWC | 31 min | |
| Sep 15, 3:22 AM MST | Severe Thunderstorm Warning | TWC | Graham | 27 min |
| Sep 15, 12:31 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 29 min |
| Sep 15, 1:08 PM MST | Areal Flood Advisory | TWC | Cochise, Pima | 3 hr |
| Sep 15, 1:18 PM MST | Severe Thunderstorm Warning | TWC | Pima | 57 min |
| Sep 15, 1:33 PM MST | Flash Flood Warning | TWC | Pima | 117 min |
| Sep 15, 3:16 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 44 min |
| Sep 15, 3:25 PM MST | Flash Flood Warning | TWC | Pima | 110 min |
| Sep 15, 3:35 PM MST | Special Weather Statement | TWC | Greenlee | 40 min |
| Sep 15, 3:53 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham, Greenlee | 37 min |
| Sep 15, 4:14 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Greenlee | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.